Rare Sunflower Syndrome has Significant Effects on Patient Lives

 

Usually when people think of a seizure disorder, they think of something called tonic-clonic seizures or episodes where a person loses consciousness, has muscle stiffness, spasms, and jerky movements. In reality, there are many different types of seizures and seizure disorders including a very rare form called sunflower syndrome.

Another name for sunflower syndrome is self-induced photosensitive epilepsy. This is an extremely rare disorder that often occurs with girls between 3 and 10 years old. There is currently no known cause and no cure for the disorder, which doesn’t respond to typical epilepsy medication well.

Emma Paven is 19 years old and this year was the first time she met someone else with her rare epileptic disorder for the first time. Since she was a young girl, Emma has been drawn to bright lights. Once in the light, she is compelled to wave her hand (usually the same hand every time) in front of her eyes as if she is repeatedly brushing hair out of her face. These actions accompany brief lapses in consciousness and her eyes will flutter quickly or even roll back in her head. Afterwards she may feel dizzy or unwell. These are the characteristics of the disorder.

Emma, like most people with the disease, has found the disorder has affected her life significantly.  She has to wear strong sunglasses and has never gotten her driving license because she is afraid of having these seizures while driving. Even when she works outside, she has taught herself to grasp her hand tightly so as not to engage in the hand waving, although she still has seizures. Some people with the disorder may move to places with more overcast climates, avoid going outside, purchase heavy tints for their cars and take even more extreme measures to avoid bright florescent or natural lighting, like one teen who managed to convince his school to switch their lighting entirely.

It is commonly understood by researchers that the ‘sunflower’ seizures are self-induced. Many doctors still think that when patients wave their hands they create a “strobe like effect” that induces the seizures but also produces a pleasurable “high” for the patient.

However, one South African researcher who has done brain studies that are in the works of being published, claims that there is only a fraction of a second before the hand waving and the seizures start; therefore the hand waving cannot be inducing the seizures. The waving, he believes, is part of the seizure, not what starts it.

Many patients are wrongly diagnosed as having a tic disorder. There is a study starting that will be testing a discontinued diet pill in very low doses to see if it may help in reducing seizures. It has been effective for another form of epilepsy. Emma Paven is on the waitlist for the study and hopes it will bring some relief to her. She plans to start her freshman year of college fall 2019.

Read the original article here. 

 


Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Close Menu